Kentucky, 2011

Hail and Damaging Winds in Kentucky, September 4 to 5, 2011

September 4 to 5, 2011 · NWS LMK · 8 events in 5 counties and zones

A stalled out frontal boundary along the Ohio River provided enough instability for the development of scattered severe storms over the Bluegrass region of central Kentucky during the afternoon of September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stalled out frontal boundary along the Ohio River provided enough instability for the development of scattered severe storms over the Bluegrass region of central Kentucky during the afternoon of September 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 4, 12:23 PM EST, 49 minutes earlier.

Area forecast discussion, Sep 4, 12:23 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
123 PM EDT SUN SEP 4 2011

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

ACROSS THE AREA THIS MORNING A PRE-FRONTAL TROUGH WITH THE MAIN WIND
SHIFT ASSOCIATED WITH THIS SYSTEM WAS PUSHING SE THROUGH CENTRAL
KY.  AS OF 14Z...IT WAS LOCATED FROM ABOUT LOGAN COUNTY TO FRANKLIN
COUNTY IN KY.  THIS TROUGH WILL CONTINUE TO PUSH SE MAKING IT
THROUGH OUR AREA BY MID AFTERNOON.  THE MAIN COLD FRONT AS OF
1430Z...WAS ORIENTED NE TO SW FROM NW OHIO TO SOUTHERN ILLINOIS TO
CENTRAL TX.  THE FRONT SHOULD PASS THROUGH THE AREA SOMETIME BETWEEN
MID AFTERNOON THROUGH LATE AFTERNOON/EARLY EVENING.

BETWEEN THE TROUGH AND THE COLD FRONT IS A LINE OF SHOWERS AND
T-STORMS.  MOST OF THESE STORMS HAVE BEEN MARGINAL SPS TYPE STORMS
WITH OBSERVED GUSTS ONLY IN THE 20 TO 25 MPH RANGE.  LAPSE SOUNDINGS
REVEAL A LL MOISTENING TREND WHICH SHOULD CONTINUE THROUGHOUT THE
DAY ALLOWING LAPSE RATES TO BECOME MORE MOIST ADIABATIC.  AS A
RESULT...ANY DAMAGING WIND THREAT WILL DECREASE THROUGHOUT THE DAY.
ANY WINDOW OF STRONG TO MARGINALLY SEVERE WIND GUSTS WOULD BE BEST
IN THE LAKE CUMBERLAND REGION FOR EARLY TO MID AFTERNOON HOURS.
BASED ON CURRENT RADAR AND SATELLITE TRENDS...THE 12Z HRRR LOOKS
LIKE IT HAS A PRETTY GOOD HANDLE ON CONVECTION.  SUSPECT THAT THE
BROKEN LINE OF SHOWERS/STORMS WILL CONTINUE TO MAKE SLOW PROGRESS SE
THROUGHOUT THE REST OF THE AFTERNOON.  THE HRRR DOES INDICATE SOME
CONVECTIVE ENHANCEMENT STARTING AROUND 18Z OVER SOUTH CENTRAL KY SO
WILL NEED TO MONITOR THAT.  AS THE PREVIOUS FORECASTER
MENTIONED...HEAVY RAIN WILL BECOME MORE OF A THREAT THIS EVENING AND
THROUGH THE OVERNIGHT HOURS.  ALTHOUGH THE DRY GROUNDS SHOULD BE
ABLE TO HANDLE A GOOD SOAKING RAIN...LOCALIZED PONDING OF WATER ON
ROADWAYS MAY OCCUR.

AS FOR GRID CHANGES FOR THIS UPDATE...UPPED POPS IN AREAS THAT IT IS
RAINING THIS MORNING/EARLY AFTERNOON.  ALSO TWEAKED HIGH TEMPS
DOWNWARD IN THOSE SAME SPOTS.

.SHORT TERM (TODAY - MONDAY)...

COMPLICATED SHORT TERM FORECAST PERIOD AS OUR AREA WILL LIE BETWEEN
SIGNIFICANT UPPER TROUGH AXIS SWINGING ACROSS THE GREAT LAKES TODAY
AND MOISTURE STREAMING NORTHEAST AHEAD OF TROPICAL STORM LEE TO OUR
SOUTH. SYNOPTIC COLD FRONT AND MOISTURE ASSOCIATED WITH NORTHERN
SYSTEM WILL ENSURE SCT TO NUMEROUS SHOWERS AND TSTMS TODAY ACROSS
OUR AREA. MEANWHILE...AMOUNT OF TROPICAL MOISTURE WHICH GETS
INGESTED FROM LEE INTO NORTHERN STREAM SYSTEM WILL HAVE A
SIGNIFICANT EFFECT ON RAINFALL COVERAGE AND HEAVIER RAINFALL AMOUNTS
OVER SOUTHERN AND EASTERN AREAS OF CENTRAL KY TONIGHT INTO MONDAY.

IN THE VERY NEAR TERM...SCT TSTMS HAVE BEEN OCCURRING OVER PARTS OF
W-CENTRAL KY AND TO THE NORTH AND NORTHEAST OF LOUISVILLE LAST
COUPLE HOURS. SOME OF THESE CELLS HAVE PUT OUT SOME IMPRESSIVE
OUTFLOW BOUNDARIES...WITH THE KY MESONET STATIONS IN WARREN AND OHIO
COUNTIES EARLIER HAVING REPORTED GUSTS TO 51 MPH. NORMALLY THESE
CELLS WOULD NOT BE THAT IMPRESSIVE. HOWEVER...00 UTC SOUNDINGS AT
OHX AND ILN ARE VERY IMPRESSIVE WITH AN INVERTED-V SOUNDING WITH DRY
ADIABATIC LAPSE RATES TO AT LEAST 700 MB AND A DRY BOUNDARY LAYER.
THUS...SCT TSTMS HAVE BEEN VERY EFFECTIVE IN THEIR MICROBURST AND
CONVECTIVE OUTFLOW PRODUCTION. WE HAVE ISSUED A FEW SVR WARNINGS AND
A NUMBER OF SPECIAL WEATHER STATEMENTS FOR THESE CELLS. THE MAJORITY
OF CELLS NOW ARE JUST OUTSIDE OUR FORECAST AREA.

MODELS SUGGEST THAT THIS ENVIRONMENT WILL CHANGE DURING THE DAY
TODAY. WITH MORE CLOUD COVER AND INCREASING LOW-LEVEL MOISTURE...
LOW-TO0-MID LEVEL LAPSE RATES OVERALL SHOULD GRADUALLY WEAKEN
SOMEWHAT TODAY. THIS IS REFLECTED IN LOWER TOTAL TOTALS INDICES
LATER TODAY. HOWEVER...THE ENVIRONMENT WILL STILL BE UNSTABLE AND
CONDUCIVE TO NUMEROUS TSTMS. HOWEVER...MICROBURST WIND POTENTIAL
SHOULD SUBSIDE SOMEWHAT LATER TODAY...ALTHOUGH STILL CANT RULE OUT
ISOLATED SVR STORMS DURING THE DAY TODAY.

WHILE MULTIPLE OUTFLOW BOUNDARIES COMPLICATE THE CONVECTIVE AND
SURFACE WIND FORECAST TODAY...THE SYNOPTIC COLD FRONT WILL APPROACH
THE OH RIVER THIS AFTERNOON AND MOVE THRU CENTRAL KY TONIGHT. HIGH
TEMPS THIS AFTERNOON WILL BE TRICKY WITH CLOUDS AND RAINFALL
LIMITING THE DIURNAL RISE...AND WILL CONTINUE WITH 80S IN THE
GRIDS...CERTAINLY COOLER THAN YESTERDAY...BUT ALSO MORE HUMID TODAY
AHEAD OF THE FRONT.

WITH K INDEX VALUES IN THE 30S TODAY AND INCREASING ATMOSPHERIC
MOISTURE...TSTMS WILL BECOME INCREASINGLY MORE EFFICIENT HEAVY
RAINFALL PRODUCERS...WITH LOCALLY HEAVY RAIN EXPECTED.

LATE TONIGHT INTO MONDAY AS THE NORTHERN STREAM TROUGH IMPINGES ON
OUR AREA AND TRIES TO PHASE SOME TROPICAL SOUTHERN MOISTURE...BOTH
THE GFS AND ECMWF SHOW A NICE JET STREAK DEVELOPING OVER THE OH
VALLEY AND GREAT LAKES...WITH THE RIGHT ENTRANCE REGION OVER THE TN
VALLEY INTO SOUTHERN/EASTERN KY (CERTAINLY MORE LIKE A COOL SEASON
SYSTEM). THIS SHOULD ENHANCE FORCING AND COULD LEAD TO PERIODS OF
HEAVY RAINFALL OVER THE SOUTHEASTERN HALF OF OUR FCST AREA...IF
CURRENT MODEL PROJECTIONS ARE CORRECT. CONVECTIVE-DOMINATED RAINS
TODAY WILL TRANSITION MORE TO STRATIFORM-DOMINATED RAINS WITH
POSSIBLE EMBEDDED CELLS LATE TONIGHT AND MONDAY.

ON MONDAY...THE PRECIP SHIELD SHOULD SLIDE SLOWLY TO THE EAST. THIS
WILL ALLOW SRN IND AND NORTH-CENTRAL KY TO DRY OUT...WHILE SHOWERS
CONTINUE OVER EASTERN PARTS OF SOUTH-CENTRAL KY. TEMPS WILL BE MUCH
COOLER WITH A NE SURFACE WIND...WITH HIGH TEMPS PROBABLY ONLY IN THE
UPPER 60S AND LOWER 70S...POTENTIALLY EVEN COOLER IN THE SOUTHEAST
IF RAIN AND LOW CLOUDS LINGER LONG ENOUGH.

.LONG TERM (MONDAY NIGHT - SATURDAY NIGHT)...

MONDAY NIGHT - SATURDAY NIGHT...

BY MONDAY NIGHT...SFC FRONTAL TROUGH WILL BE WELL SOUTHEAST OF THE
AREA WITH THE UPPER LOW ASSOCIATED WITH TROPICAL STORM LEE REMNANTS
PUSHING NORTHWARD ACROSS THE GULF STATES. THIS UPPER LOW WILL SLOWLY
MOVE TOWARDS OUR CWA AND MOVE OVERHEAD BY LATE WEDNESDAY. EURO AND
GFS STILL IN GOOD AGREEMENT WITH THIS SOLUTION...AND IT APPEARS AS
THE NAM IS OUT TO LUNCH AND DOES NOT EVEN BRING LEE UP THIS
DIRECTION. WENT WITH THE CONSISTENT EURO/GFS AND KEEP POPS IN ACROSS
AT LEAST THE SERN/SRN CWA MONDAY NIGHT-TUESDAY...AND THEN
OVERSPREADING MOST OF THE AREA THROUGH THE REST OF THE EXTENDED
FORECAST AS LEE IS PROGGED TO REMAIN OVERHEAD THROUGH AT LEAST THE
ENTIRE WORK WEEK. BECAUSE OF THIS TEMPERATURES OVER THE CWA
THROUGHOUT THE WEEK WILL HIGHLY DEPEND ON CLOUD COVER AND ASSOCIATED
PRECIP...BUT HIGHS IN THE 70S AND LOWS IN THE 50S LOOKS REASONABLE.
MORE BREAKS IN THE CLOUDS/PRECIP SHOULD BE THE RULE LATER IN THE
WEEK AS SHOWERS WITH LEE REMNANTS BECOMES MORE SCATTERED AND LESS
WIDESPREAD OVER TIME.

SOUTHEASTERN SECTIONS OF CENTRAL KENTUCKY...INVOF LAKE
CUMBERLAND...HAVE DESCENDED INTO SEVERE DROUGHT RECENTLY BUT THIS IS
THE REGION WITH THE BEST SHOT AT SIGNIFICANT RAINFALL. RIGHT NOW THE
BEST CHANCES FOR RAIN IN THE LAKE CUMBERLAND REGION APPEAR TO BE
MONDAY THROUGH TUESDAY. OVER THE COURSE OF THE WEEK 2 TO 4 INCHES OF
RAIN WILL BE POSSIBLE.

NO SEVERE WEATHER IS EXPECTED NEXT WEEK. AS A MATTER OF FACT NOT
EVEN MUCH THUNDER IS ANTICIPATED...WITH THE BEST CHANCE OF THUNDER
RIGHT NOW LOOKING TO BE ON FRIDAY WITH SLIGHTLY STEEPER MID LEVEL
LAPSE RATES.

&&

.AVIATION (18Z TAF ISSUANCE)...

COMPLICATED TAF PERIOD DUE TO THE TIMING OF T-STORMS...FROPA...AND
MVFR FLIGHT RESTRICTIONS.  A PRE-FRONTAL TROUGH HAS MADE IT THROUGH
SDF/BWG ALREADY THIS AFTERNOON SWITCHING WINDS TO THE NW.  IT IS
SCHEDULED TO PASS THROUGH LEX VERY SHORTLY SO WILL BEGIN THE LEX TAF
WITH NW WINDS.  A COLD FRONT LIES TO OUR NW FROM NW OHIO TO SOUTHERN
ILLINOIS TO CENTRAL TX.  THIS FRONT IS PROGGED TO MOVE THROUGH THE
TAF SITES BETWEEN 1 AND 6Z TONIGHT VEERING WINDS TO THE NORTH.

BETWEEN THE TROUGH AND FRONT MULTIPLE BANDS OF SHOWERS/T-STORMS ARE
DEVELOPING AND WILL CONTINUE THROUGH THE AFTERNOON HOURS.  HAVE
TRIED TO TIME -TSRA WITH MVFR VSBYS IN THE TAFS FOR THIS
AFTERNOON...BUT WILL NEED TO ADJUST THIS TIMING AND POSSIBLY LOWER
VSBYS IF A GOOD T-STORM CROSSES A TAF SITE.  EVV/HNB HAVE
EXPERIENCED 1 TO 3SM VSBYS IN T-STORMS ALREADY TODAY.  AFTER FROPA
PASSAGE THIS EVENING PRECIP WILL BECOME MORE STRATIFORM IN NATURE
WITH ONLY AN ISLD RUMBLE OF THUNDER POSSIBLE SO WILL CONTINUE
-SHRA.  THE REMNANTS OF TS LEE WILL MOVE NORTH INTO OUR AREA THIS
EVENING CAUSING PRECIP TO LINGER AT BWG/LEX THROUGH THE OVERNIGHT
HOURS.  PRECIP AT SDF SHOULD BECOME VERY SPOTTY IN NATURE AFTER 3Z
TONIGHT.  MVFR VSBYS/CIGS LOOK TO IMPACT ALL TAF SITES OVERNIGHT
WITH CIGS DROPPING TO LOW END MVFR AFTER 3 TO 6Z.

PRECIP SHOULD END WITH AN NNE WIND PICKING UP AROUND OR JUST AFTER
SUNRISE INTO THE 8 TO 10 KT RANGE.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........AMS
SHORT TERM.....TWF
LONG TERM......AL
AVIATION.......AMS
Hazardous weather outlook, Sep 4, 10:15 AM EST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 AM EDT SUN SEP 4 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051515-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1115 AM EDT SUN SEP 4 2011 /1015 AM CDT SUN SEP 4 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS SOUTH-CENTRAL INDIANA AND CENTRAL
KENTUCKY THIS AFTERNOON AND EARLY EVENING. THE FRONT WILL BRING NUMEROUS
SHOWERS AND THUNDERSTORMS TO THE AREA. A WIDESPREAD SEVERE WEATHER
EVENT IS NOT EXPECTED...BUT A FEW OF THE STRONGEST STORMS COULD
PRODUCE LOCALLY DAMAGING WIND GUSTS. IN ADDITION...LOCALLY HEAVY
RAIN WILL BE LIKELY THIS AFTERNOON THROUGH MONDAY MORNING...WITH
SIGNIFICANT PONDING OF WATER POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE REMNANTS OF TROPICAL STORM LEE WILL PUSH INTO THE TENNESSEE
AND LOWER OHIO VALLEYS ON TUESDAY THROUGH MUCH OF THE REST OF THE
COMING WORK WEEK. SCATTERED TO NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS WILL BE POSSIBLE...WITH BRIEF BUT HEAVY RAINFALL
BEING THE MAIN HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN TO THE NATIONAL WEATHER SERVICE
ANY REPORTS OF STRONG WINDS TODAY...AND ANY LOCAL FLOOD CONCERNS
LATER TODAY THROUGH MONDAY MORNING.

TWF/AL/AMS

In the hours before

Special weather statement, Sep 4, 8:14 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
914 AM EDT SUN SEP 4 2011

INZ079-041345-
JEFFERSON-
914 AM EDT SUN SEP 4 2011

...STRONG STORM WITH GUSTY WINDS AFFECTING JEFFERSON COUNTY...

AT 909 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
DEVELOPING STRONG THUNDERSTORMS ALONG A LINE FROM 9 MILES SOUTHEAST
OF VERNON TO 5 MILES SOUTHWEST OF MADISON...MOVING NORTHEAST AT 25
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN...AND STRONG GUSTY WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  MADISON...
  RINGWALD AND NORTH MADISON...
  BRYANTSBURG AND BELLEVIEW...
  CHINA...
  MANVILLE AND CANAAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...RIVER...OR SWIMMING POOL...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3891 8520 3878 8520 3873 8531 3873 8543
      3871 8546 3868 8545 3866 8550 3891 8554
      3892 8554 3892 8521
TIME...MOT...LOC 1313Z 231DEG 23KT 3891 8545 3871 8544

13
Special weather statement, Sep 4, 8:19 AM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
919 AM EDT SUN SEP 4 2011

INZ083-089-041345-
DUBOIS-PERRY-
919 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 918 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
JASPER TO 9 MILES NORTHEAST OF SANTA CLAUS...AND MOVING NORTHEAST AT
10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  DUFF...
  HUNTINGBURG AND ADYEVILLE...
  SIBERIA AND SAINT MARKS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3843 8695 3822 8659 3814 8681 3820 8680
      3820 8707 3821 8708 3837 8708
TIME...MOT...LOC 1320Z 241DEG 9KT 3831 8702 3821 8681

AMS
Special weather statement, Sep 4, 8:38 AM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
938 AM EDT SUN SEP 4 2011

INZ076-083-084-089-041415-
CRAWFORD-DUBOIS-ORANGE-PERRY-
938 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 937 AM EDT/837 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JASPER
TO 13 MILES NORTHEAST OF SANTA CLAUS...AND MOVING NORTHEAST AT 20
MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY
WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  JASPER...
  ENGLISH...
  UNIONTOWN...
  MENTOR AND SCHNELLVILLE...
  SAINT CROIX AND RICEVILLE...
  DUBOIS CROSSROADS AND KELLERVILLE...

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3841 8699 3853 8684 3853 8669 3856 8669
      3856 8668 3833 8639 3811 8678 3812 8680
      3814 8681 3820 8680 3820 8694
TIME...MOT...LOC 1338Z 231DEG 19KT 3840 8693 3823 8673

AMS
Special weather statement, Sep 4, 9:12 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1012 AM EDT SUN SEP 4 2011

INZ076-077-083-084-089-090-041445-
CRAWFORD-DUBOIS-HARRISON-ORANGE-PERRY-WASHINGTON-
1012 AM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 1009 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF SHOALS TO 5 MILES NORTHWEST OF ENGLISH...AND MOVING NORTHEAST AT
20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  PAOLI...
  ENGLISH...
  WEST BADEN SPRINGS AND FRENCH LICK...
  PROSPECT AND CAREFREE...
  HINDOSTAN AND PINE VALLEY...
  ORANGEVILLE AND VALEENE...

THESE STORMS WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE
MARKERS 79 AND 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3869 8641 3831 8613 3814 8660 3853 8682
      3853 8669 3869 8669 3869 8668
TIME...MOT...LOC 1412Z 241DEG 19KT 3853 8666 3838 8652

AMS
Special weather statement, Sep 4, 12:43 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
143 PM EDT SUN SEP 4 2011

KYZ056-057-067-041815-
GARRARD-LINCOLN-MADISON-
143 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
40 MPH WINDS...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
IRVINE TO 9 MILES SOUTHWEST OF RICHMOND TO 6 MILES NORTHWEST OF
BRODHEAD...AND MOVING EAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THESE STORMS.

* THESE STORMS WILL ALSO IMPACT...
  RICHMOND...
  WHITES AND WALLACETON...
  TERRILL AND REEDS CROSSING...
  MIDDLETOWN AND BEREA...
  ELLISTON AND COLLEGE HILL...

THESE STORMS WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE
MARKERS 76 AND 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3778 8410 3775 8407 3773 8409 3767 8409
      3764 8412 3756 8409 3756 8416 3752 8420
      3751 8426 3753 8434 3747 8438 3748 8444
      3743 8446 3741 8458 3771 8444 3783 8412
      3781 8408 3780 8407
TIME...MOT...LOC 1743Z 254DEG 18KT 3767 8410 3763 8435
          3747 8446

AMS
Special weather statement, Sep 4, 1:06 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
206 PM EDT SUN SEP 4 2011

KYZ066-078-041830-
CASEY-RUSSELL-
206 PM EDT SUN SEP 4 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND 40
MPH WINDS...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTH OF LIBERTY...AND MOVING NORTHEAST
AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH
THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  LABASCUS...
  CANTOWN AND PRICETOWN...
  GILPIN AND MINTONVILLE...
  ARGYLE AND BETHELRIDGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3716 8507 3719 8504 3721 8505 3740 8481
      3737 8474 3735 8471 3730 8471 3728 8473
      3724 8471 3712 8490 3707 8490 3704 8495
TIME...MOT...LOC 1806Z 229DEG 16KT 3717 8493

AMS

The radar

The Jackson,KY radar (KJKL), 86 km away, was scanning. The volume nearest the first event began at 18:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
September 4, 1:12 PM EST
Where
Madison County, 0.55 mi E of Middletown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.580, -84.290

Emergency management reported power outages and trees down across Berea.

Thunderstorm Wind, Marion

When
September 4, 2:15 PM EST
Where
Marion County, 0.88 mi NE of St Mary
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.590, -85.340

Local Dispatch reported a tree down on State Highway 327 just outside of Lebanon.

Heavy Rain, Scott

When
September 4, 2:45 PM EST to 4:45 PM EST
Where
Scott County, 2.17 mi E of Boydtown
Reported by
Emergency Manager
Coordinates
38.280, -84.460

Over 3 inches of rain fell within a two hour period near Georgetown.

Heavy Rain, Woodford

When
September 4, 2:59 PM EST to 3:30 PM EST
Where
Woodford County, Versailles
Reported by
Emergency Manager
Coordinates
38.050, -84.730

The Woodford County Emergency Manager reported that 1.4 inches of rain fell within one half of an hour. The US 60 bypass east of Versailles was closed by high water.

Hail, Scott

When
September 4, 3:30 PM EST
Where
Scott County, 2.17 mi E of Boydtown
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
38.280, -84.460

The Local fire department reported 1 inch hail.

Thunderstorm Wind, Scott

When
September 4, 3:35 PM EST
Where
Scott County, 2.17 mi E of Boydtown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.280, -84.460

The local police reported trees and power lines down near Cynthiana Road and Happy Lane.

Thunderstorm Wind, Woodford

When
September 4, 3:40 PM EST to September 5, 3:40 PM EST
Where
Woodford County, Versailles
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.050, -84.730

The Woodford County Emergency Manager reported numerous trees down with several power outages.

Thunderstorm Wind, Bourbon

When
September 4, 4:16 PM EST
Where
Bourbon County, 1.29 mi ENE of Blacks Xrds
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.260, -84.110

Local law enforcement reported a few trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331042, 331043, 331041, 331038, 331037, 331044, 331045, 331046.